Michigan, 2013Strong Wind in Michigan, September 28, 2013
September 28, 2013 · NWS MQT · 1 event in 1 county or zone
Strong south winds out ahead of an approaching cold front gusted to near 50 mph at some locations in Marquette and between 30 and 40 mph across much of the rest of Upper Michigan on the afternoon of the 28th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south winds out ahead of an approaching cold front gusted to near 50 mph at some locations in Marquette and between 30 and 40 mph across much of the rest of Upper Michigan on the afternoon of the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 28, 3:14 PM EST, 36 minutes earlier.
Area forecast discussion, Sep 28, 3:14 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
414 PM EDT SAT SEP 28 2013
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 412 PM EDT SAT SEEP 28 2013
WV IMAGERY AND RUC ANALYSIS INDICATED A PROMINENT SHORTWAVE TROUGH
FROM ERN NORTH DAKOTA INTO SW MN. AN AREA OF RAIN ALONG AND BEHIND
THE SFC COLD FRONT FROM NE MN THROUGH WRN WI WAS ADVANCING STEADILY
TOWARD UPPER MI. THE COLD FRONT WAS DEFINED BY A VERY NARROW HEAVIER
N-S RAIN BAND TO NEAR HYR AT 1930Z.
TONIGHT...FCST ONSET OF PCPN WAS DELAYED SLIGHTLY COMPARED TO THE
PREVIOUS FCSTS...PER RADAR TRENDS AND SHORT TERM MODELS. OTHERWISE...
THE COMBINATION OF MODERATE TO STRONG 700-300 MB QVECTOR
CONV...AROUND 100M 5H HEIGHT FALLS WITH TROUGH...STRONG 850-700MB
FGEN AND RIGHT ENTRANCE REGION FORCING FROM A 120 KNOT 250-300 MB
JET...AND GOOD MOISTURE AVAILABILITY WITH PWAT VALUES AT OR ABOVE 1.6
INCHES WILL SUSTAIN THE RAIN BAND AS IT MOVES THROUGH THE CWA
TONIGHT. THE SPEED OF THE FRONT MAY LIMIT OVERALL QPF AMOUNTS TO
0.20-0.35 INCH WITH LESSER AMOUNTS IN LOW LEVEL SRLY DOWNSLOPE FLOW
LOCATIONS NEAR LAKE SUPERIOR. THE FRONT AND POST-FRONTAL PCPN WILL
EXIT THE ERN CWA SHORTLY AFTER 06Z SUN WITH GOOD SUBSIDENCE/CLEARING
EXPECTED IN THE WAKE OF THE FRONT LATE TONIGHT.
SUNDAY...THE SHORTWAVE TROUGH WILL CONTINUE TO LIFT INTO NORTHERN
ONTARIO REACHING JAMES BAY BY SUN AFTERNOON. THOUGH SUBSIDENCE BEHIND
THE WAVE SHOULD CLEAR OUT MOST OF THE CLOUDS BY SUNRISE ON
SUNDAY...850-750 MB THERMAL TROUGH SUPPORT SCT-BKN STRATOCU CLOUDS
DEVELOPING OVR CNTRL AND EAST. MIXING TO 850 MB RESULTS IN MAX TEMPS
IN THE MID TO UPPERR 60S.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 412 PM EDT SAT SEP 28 2013
STARTING 00Z MON...THE TROUGH/COLD FRONT THAT WILL MOVE THROUGH
TONIGHT WILL BE WELL E OF THE CWA...AS WILL ALL ASSOCIATED PRECIP.
MORE ZONAL UPPER LEVEL FLOW WILL BE PRESENT OVER THE REGION...WITH
UPPER TROUGHING OVER THE NW CONUS. THROUGH WED...ZONAL FLOW LOOKS TO
REMAIN THE DOMINANT UPPER PATTERN OVER THE CWA...WITH SEVERAL
DISTURBANCES MOVING ACROSS CANADA BUT STAYING FAR ENOUGH N OF THE
CWA TO RULE OUT SIGNIFICANT PRECIP.
WITH A WEAK SFC TROUGH/COLD FRONT BUILDING TO OUR W MON AND MON
NIGHT...THEN MOVING THROUGH THE CWA LATE TUE AND TUE NIGHT...WINDS
WILL INCREASE OUT OF THE SW AHEAD OF THE TROUGH...THEN TURN W TO WNW
LAT TUE THROUGH WED BEHIND THE TROUGH. THIS LEADS TO 850MB TEMPS
INCREASING TO AROUND 15C BY 00Z TUE /AN INCREASE OF AROUND 9C FROM
SUN/...AND POSSIBLY WARMING A BIT MORE THROUGH MON NIGHT. WHILE
HIGHS ON SUN LOOK TO BE IN THE 60S...HIGHS ON MON ARE EXPECTED TO BE
IN THE 70S TO NEAR 80 IN SOME SPOTS OVER WRN UPPER MI. LOWS ON MON
NIGHT SHOULD THEN BE IN THE MID 40S IN THE COLDEST SPOTS OVER ERN
UPPER MI TO THE MID 50S NEAR LAKE SUPERIOR AND W. LOOKS LIKE ANY
PRECIP WITH FROPA ON TUE/TUE NIGHT WILL STAY N OF LAKE SUPERIOR WITH
THE BETTER UPPER LEVEL FORCING. TUE SHOULD SEE SIMILAR TEMPS TO
MON...OR POSSIBLY A COUPLE OF DEGREES WARMER GIVEN THE WARM LOW
TEMPS MON NIGHT.
COOLER AIR ARRIVES TUE NIGHT...BUT BREEZY WINDS BEHIND THE COLD FRONT
WILL HELP KEEP LOW TEMPS FROM FALLING TOO LOW. WITH 850MB TEMPS OF
7-8C ON WED...TEMPS WILL BE COOLER THAN TUE WITH HIGHS PRIMARILY IN
THE 60S TO AROUND 70.
THINGS BECOME MUCH MORE UNCLEAR THU THROUGH NEXT SAT AS MODELS
CONTINUE TO SHOW SOME SORT OF UPPER LEVEL ENERGY MOVING INTO THE
CENTRAL CONUS. WHILE MODELS DO AGREE THAT THE ENERGY WILL BE
STRONGER /AND EITHER A DEEP TROUGH OR A CLOSED LOW/...THEY HAVE POOR
RUN TO RUN CONTINUITY AND POOR MODEL TO MODEL AGREEMENT. THIS LENDS
VERY LITTLE CONFIDENCE IN DETAILS FOR THIS PORTION OF THE FORECAST.
FOR THIS REASON...WILL LOAD A GENERAL CONSENSUS OF MODEL
GUIDANCE...AND AM FINE WITH HIGHER END POPS AS ALL MODEL SCENARIOS
WOULD LEAD TO PRECIP AT ONE TIME OR ANOTHER. IT IS WORTH POINTING
OUT THAT ALL MODELS AT THIS TIME ARE WARM ENOUGH TO NOT WARRANT
TALKING ABOUT MIXED PRECIP...SO IT SEEMS THAT THERE WILL NOT BE ANY
WINTER QUITE YET.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 149 PM EDT SAT SEP 28 2013
EXPECT GUSTY SRLY WINDS AT ALL TAF SITES THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT. A PERIOD OF GUSTY WEST WINDS AT KCMX WILL ALSO
PREVAIL IN THE WAKE OF THE FRONT. RAIN WILL MOVE INTO KIWD AROUND
20Z AND KCMX/KSAW AT 22Z/00Z. CIGS SHOULD LOWER BRIEFLY TO
MVFR...ESPECIALLY AT CMX...WITH THE ARRIVAL OF THE RAIN BUT EXPECT
IMPROVEMENT TO VFR AS DRIER AIR MOVES IN BEHIND THE FRONT AND
SCATTERS OUT CLOUD DECK.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 412 PM EDT SAT SEP 28 2013
A FRONT WILL SLIDE EAST ACROSS LAKE SUPERIOR THIS EVENING AND
DURING THE EARLY OVERNIGHT HOURS...SHIFTING THE WINDS TO THE WEST.
THERE COULD BE A FEW HOUR PERIOD OF GALE FORCE GUSTS OVER THE
WESTERN LAKE THIS EVENING BEHIND THE FRONT. HIGH PRESSURE
WILL THEN BUILD IN FOR SUNDAY AND QUICKLY DECREASE THE WINDS ACROSS
THE LAKE. THIS HIGH WILL SHIFT SOUTHEAST LATE MONDAY...AS A LOW
PRESSURE SYSTEM MOVES ACROSS CENTRAL CANADA. THIS WILL RESULT IN A
BRIEF INCREASE IN SOUTHERLY WINDS OVER LAKE SUPERIOR MONDAY NIGHT
WITH A FEW GUSTS REACHING 25 KT.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...JLB
LONG TERM...TITUS
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Sep 28, 4:23 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
523 AM EDT SAT SEP 28 2013
MIZ001>007-009>014-084-085-291100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
523 AM EDT SAT SEP 28 2013 /423 AM CDT SAT SEP 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOUTHERLY WIND GUSTS OF 30 MPH TO 40 MPH ARE POSSIBLE THIS AFTERNOON
AHEAD OF A COLD FRONT APPROACHING UPPER MICHIGAN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-291100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
523 AM EDT SAT SEP 28 2013 /423 AM CDT SAT SEP 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
WESTERLY GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE OVER WESTERN LAKE
SUPERIOR THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-291100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
523 AM EDT SAT SEP 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLA
Strong Wind, Marquette
- When
- September 28, 3:50 PM EST to 4:30 PM EST
- Where
- Marquette forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
There were several reports of tree limbs down on cars and at least one report of a power line down in Marquette. A peak wind gust of 44 mph was reported at the K.I Sawyer AWOS station during this same time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, September 28 to 29, 2013$100,000 · 3 events
- Heavy Rain in Washington, September 28, 2013$50,000 · 1 event
- High Wind and Strong Wind in Oregon, September 28, 2013$35,000 · 70 kt wind · 5 events
- Flood and Heavy Rain in Oregon, September 28 to 30, 2013$30,000 · 2 events
- High Wind in Oregon, September 28 to 30, 201380 kt wind · 10 events
- Damaging Winds in Kansas, September 28, 2013$13,000 · 52 kt wind · 3 events
- Flash Flooding in Texas, September 28, 2013$3,000 · 5 events
- Flash Flooding in Texas, September 28 to 29, 20134 events
- Flash Flooding in Texas, September 28 to 29, 20134 events
- High Wind in Wyoming, September 28, 201357 kt wind · 3 events
- Flooding in Nebraska, September 28 to 30, 20132 events
- High Wind in Washington, September 28, 201378 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473107.